Posted by kathy on November 11, 2001 at 12:16:29:
My husband, Dan, has had chronic clusters for 8 years. they have been able to control them most of the time with verapamil, & later a combo of verapamil & lithium. They always breakthrough twice a year, and then his doc puts him on 2 week cycle of prednisone & it gets them back under control. Occasional breakthroughs always respond to imitrex injections. Then 6 months ago we moved from Maine to Florida. His headaches went out of control 2 weeks after we got here & still are. He is having between 4-8 attacks per day. Prednisone didn't work this time. He has been to lots of docs down here &they have tried all kinds of drugs (depakote, amerge, zomig, tegretol, topamax, neurontin), but nothing has worked. He has had MRI & angiogram. The only thing that still works is the imitrex injections. He was taking 4-5 injections per day, but good old blue cross will only pay for 8 shots per month. Doctors have told him that he can't take more than 2 injections per day, but the pain is so bad that he just doesn't care. They hospitalized him for 5 days & gave him iv DHE, which stopped them for 2 days, but then his pulse dropped to 37, so they couldn't keep up the treatments. Now they have him on 12mg of sansert per day, in addition to 1800mg of neurontin, and 300mg of topamax. He cannot take the imitrex shots while on sansert...so now he has the headaches just as bad as ever, but can't use shots for relief. Not that we can afford them anyway. Our entire savings account has gone to buy imitrex & we have put our house up for sale. Doctor put him on full temporary disability...but that means nothing since he doesn't have disability insurance through his work. Now he's just unemployed & we are trying to keep up with cobra payments. We moved here to play golf...but forget that, now we just wait around for the next attack to hit. WONDERFUL WAY TO LIVE! The pain is now in his neck & shoulder in addition to his head...it just seems to back off occasionally without ever REALLY leaving. He will end it soon if he can't find relief. The drugs make him so tired, and his short-term memory is shot. He can't survive for long this way. Does anyone have any suggestions? I need to find him help somewhere!
Post a Followup